Q: I’ve noticed that a day or so after I take aspirin I often get a burst of blood on the white of my eye, shaped like a blotchy circle. Should I be concerned?
A: The blood bursts you describe are medically called subconjunctival hemorrhages, a condition presidential candidate Joe Biden noticeably experienced during a televised town hall in September. They occur when a tiny blood vessel breaks just under the conjunctiva—the transparent surface covering the white of the eye. (A separate see-through surface, the cornea, covers the colored iris and the pupil.) Since they typically cause no pain or discomfort or change in vision, you may not even realize you have one until you look in the mirror or someone tells you.
Subconjunctival hemorrhages have many potential causes, including taking aspirin, ibuprofen, or other nonsteroidal anti-inflammatory drugs (NSAIDs); regular use of a blood thinner such as warfarin; high blood pressure or even a transient increase in blood pressure as a result of lifting something heavy or sneezing particularly hard; or eye surgery like LASIK or cataract surgery. Even just a minor eye injury—that comes from, say, rubbing your eye too hard because it feels itchy—can cause a blood vessel to break.
In and of themselves, subconjunctival hemorrhages are nothing to worry about, despite the fact that “they look scary enough to send many people to the emergency room,” says ophthalmologist Marlon Maus, M.D., co-associate chair of the UC Berkeley Wellness Letter editorial board. In most cases, Dr. Maus says, you can use artificial tears for lubrication and just let them heal—which can take 7 to 10 days. Some people feel a sense of fullness in the eye when the bleed first happens, but that’s pretty much the extent of it.
If they tend to recur, however, it’s a good idea to consult your doctor because they could be a sign of something more serious. For instance, if taking NSAIDs often leads to a bleed in your eye, it could also be causing bleeding somewhere else in your body, such as the gastrointestinal tract, Dr. Maus says. And if your eye is itchy enough that you rub it to the point of getting a subconjunctival hemorrhage, you might have allergies or an infection. (In those cases, there would be other signs, such as tearing, discharge, or redness in other areas of the eye.) Undiagnosed dry eye could also make you rub your eyes too hard.
This article first appeared in the UC Berkeley Wellness Letter.